Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 11, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 27, 2002, 4:50 AM EDT for Loudoun County, Virginia; Montgomery County, Maryland. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2002, 4:50 AM EDT (08:50 UTC)
- Expired
- May 27, 2002, 6:45 AM EDT
- In force
- 115 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Montgomery County, MD, Loudoun County, VA
The radar
The Sterling radar (KLWX), 16 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 270850 FFWLWX MDC031-VAC107-271045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 447 AM EDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... MONTGOMERY COUNTY IN CENTRAL MARYLAND NORTHEAST LOUDOUN COUNTY IN NORTHERN VIRGINIA * UNTIL 645 AM EDT. * AT 437 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH TORRENTIAL RAIN OVER NORTHEAST LOUDOUN AND NORTHWEST MONTGOMERY COUNTY SHOWING ONLY A SLOW NORTHEAST MOVEMENT. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. $$ LAT...LON 3921 7760 3904 7752 3910 7714 3925 7722 JLW/ABW
1 follow-up statement
000 WGUS51 KLWX 271014 FFSLWX MDC031-VAC107-271100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 615 AM EDT MON MAY 27 2002 THE FLASH FLOOD WARNING WHICH HAD BEEN IN EFFECT FOR NORTHEAST LOUDOUN COUNTY IN VIRGINIA AND MONTGOMERY COUNTY IN MARYLAND HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS HAVE MOVED NORTHEAST OUT OF THOSE COUNTIES. MOTORISTS SHOULD HOWEVER CONTINUE TO BE ALERT FOR ANY WATER THAT MAY STILL BE ON ROADWAYS. $$ JLW/ABW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:15 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 27, 3:15 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
315 AM EDT MON MAY 27 2002
ANOTHER ROUND OF TRW IS PSBL THIS AFTN IN RUFLY THE SAME AREA AS
OCCURRED ON SUN. IN WARREN CO A PCPN TOTAL OF 2.35ON SUN...AND AT
IAD IN THE PAST SIX HRS 1.81 HAS FALLEN. DUE TO THESE XCSV RAINS A
FLOOD WATCH WL BE ISSUED FOR TDA FOR MUCH OF THE NWRN HALF OF THE
CWA. SCENARIO LOOKS TO BE MUCH THE SAME AS WHAT HAPPENED ON SUN -
TSTMS LOOK TO FORM OVR MTNS THIS AFTN AND THEN PROGRESS NEWD TOWARD
LOUDOUN VA/ FREDERICK MD. MID LVL WINDS LIGHTER THAN YDA WHICH MEANS
INDIVIDUAL CELLS HAVE THE POTENTIAL FOR GREATER RAINFALLS. SEE HPB
DSCN OF 2-3 IN 1-2 HRS WHICH WOULD DEFINITELY PRODUCE FLOODING.
CAPE DECREASES QUICKLY THIS EVE...BUT MOISTURE WL BE IN ABUNDANCE
OVRNGT. LIGHT WINDS...BELIEVE FOG WL REAR ITS HEAD OVRNGT.
ON TUE AM GOING TO DOWNGRADE CLD FCST TO P SUN AS LOW LVL MOISTURE
REMAINS. BLV THIS WL CAUSE SCT-BKN CU E OF THE MTNS...WHILE OVR MTNS
MRNG CU COULD ONCE AGN DVLP INTO AFTN RW/TRW. WOODY
LONG TERM(TUE NGT THRU SUN)...TUE NGT/WED PD FAIRLY STRAIGHT
FORWARD. AFTER A PSBL SHWR/TSTM MNLY NWRN SXNS ERLY TUE EVE THEN
MOCLR OVRNGT. STILL DRY ON WED BUT ELY COMPONENT MARINE FETCH WELL
UNDERWAY. EXPCT SOME SC CLDS FM THAT PLUS THE LEADG EDGE OF MID-HI
CLD DECK SM S APCHG...CALL IT PTCLDY AS PREV. THAT MAY ALSO HOLD MAX
TEMPS TO THE 75-A80 RNG DPNDG ON CLDS. STILL MUCH UNCERTAINTY WITH
EVOLUTION OF WHATEVER SUBTROP SYSTEM COMES OUT OF BAHAMAS VCNTY.
HWVR HPC INDCTS ETA/AVN NOW CLSR WITH THE SYSTEM NEARING THE S
CAROLINA COAST BY LATE WED/THU. THAT FITS WELL WITH THE TREND OF OUR
ZNS AND WUD STILL GIVE US THE BEST CHC OF RAIN ON THU...MAX TEMPS IN
70S. THEN PREFNTL SHWRS/TSTMS ON FRI...N80. AFT FROPA CNDN HI PRES
BLDG IN OVR THE WKND...BRZY/L-M70S. JLW
TNX TO AKQ FOR COMMS ASSISTANCE.
.LWX...
DC...NONE.
MD...FLOOD WATCH TODAY INTO THIS EVENING FOR ZONES
MDZ002>004...MDZ009.
VA...FLOOD WATCH FOR TODAY INTO THIS EVENING FOR ZONES
VAZ021...VAZ025>031...VAZ038>042...VAZ051>053.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ048>055.In the hours before
Special weather statement, May 27, 1:00 AM EDT, 3 hours 50 minutes before
DCZ001-MDZ004>007-009>011-013-014-016-VAZ040>042-051>055-270700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 100 AM EDT MON MAY 27 2002 ...SHOWERS AND THUNDERSTORMS CONTINUING INTO THE EARLY MORNING HOURS... AN AREA OF SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF NORTHERN VIRGINIA AND CENTRAL AND NORTHERN MARYLAND EARLY MONDAY MORNING. AT 100 AM DOPPLER RADAR SHOWED THE AREA FROM CULPEPER RAPPAHANNOCK FAUQUIER LOUDOUN AND WESTERN FAIRFAX COUNTIES IN VIRGINIA...THEN ACROSS MONTGOMERY SOUTHERN FREDERICK HOWARD AND BALTIMORE COUNTIES IN MARYLAND. MOVEMENT OF THE STORMS WAS TOWARD THE NORTHEAST AT 30 MPH. VERY HEAVY RAINS IS THE PRIMARY THREAT FROM THESE THUNDERSTORMS. RAINFALL AMOUNTS OF A HALF INCH TO AN INCH IN AN HOUR IS POSSIBLE WITH LOCALLY MORE IN THE STRONGER THUNDERSTORMS. THE STORMS ARE MOVING ACROSS AREAS THAT HAVE ALREADY HAD RAINS EARLIER. THUS PONDING ON ROADS AS WELL AS LOCALIZED FLOODING OF SMALL CREEKS AND OTHER LOW LYING AREAS IS A POSSIBILITY. IN ADDITION SMALL HAIL AND BRIEF GUSTY WINDS MAY ALSO ACCOMPANY THE STORMS. THE STORMS WERE SHOWING A GENERAL DECREASE IN COVERAGE AND INTENSITY BUT MAY CONTINUE TO AFFECT PARTS OF THE AREA UNTIL AROUND 230 AM. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE INTO WATER COVERED AREAS. FLOODED ROADS ARE ESPECIALLY DIFFICULT TO DETECT AT NIGHT. IN ADDITION ANYONE ELSE PARTICULARLY THOSE CAMPING SHOULD AVOID FLOOD PRONE AREAS OR STREAM BANKS AND BE ALERT FOR HEAVY RAINS IN THEIR AREA. GO TO HIGHER GROUND SHOULD FLOODING BE OBSERVED. JLW
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:48 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 42 min |
| May 26, 8:53 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, Prince William | 52 min |
| May 26, 9:48 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, City of Fairfax, City of Manassas, City of Manassas Park | 42 min |
| May 26, 9:58 PM EDT | Flash Flood Warning | LWX | Shenandoah | 62 min |
| May 26, 10:19 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 86 min |
| May 27, 3:23 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 37 min |
| May 27, 3:26 PM EDT | Flash Flood Warning | LWX | Nelson | 2 hr |
| May 27, 3:42 PM EDT | Flash Flood Warning | LWX | Rockingham, City of Harrisonburg | 2 hr |
| May 27, 4:13 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle | 32 min |
| May 27, 4:23 PM EDT | Flash Flood Warning | LWX | Albemarle | 67 min |
| May 27, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 36 min |
| May 27, 5:32 PM EDT | Flash Flood Warning | LWX | Shenandoah | 118 min |
| May 27, 6:44 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 31 min |
| May 27, 6:58 PM EDT | Flash Flood Warning | LWX | Stafford | 2 hr |
| May 27, 7:14 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 31 min |
| May 27, 7:51 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 24 min |
Nearby
Flash Flood Warnings in Virginia, 2002Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.